Printer Friendly

SSRIs, SNRIs raise risk of upper gastrointestinal bleeding.

Antidepressants that block action on the serotonin reuptake mechanism appear to raise the risk of upper gastrointestinal bleeding to the same degree that antiplatelet drugs do, a new report shows.

In a case-control study involving more than 11,000 subjects, both selective serotonin reuptake inhibitors (SSRIs) and serotonin-norepinephrine reuptake inhibitors (SNRIs) increased the risk of upper gastrointestinal bleeding, particularly when taken together with NSAIDs or antiplatelet drugs, reported, Dr. Francisco J. de Abajo of the Spanish Agency for Medicines and Healthcare Products, Madrid, and his associates (Arch. Gen. Psychiatry 2008; 65:795-803).

The use of acid suppressors lowered these bleeding risks, they noted.

Using a large, general practice database from the United Kingdom, the researchers studied the controversial issue of whether serotonin reuptake inhibitors raise the risk of serious bleeding. They matched 1,321 cases of upper GI bleeding due to erosion, peptic ulcer, or inflammation of the gastric or duodenal mucosa with 10,000 control subjects who had no GI bleeding.

The study was supported in part by AstraZeneca PLC.

The proportion of subjects currently using SSRIs (5.3%) or SNRIs (1.1%) was significantly higher among the cases than among controls (3.0% and 0.3%, respectively). When SSRIs and SNRIs were combined into a single category of serotonin reuptake inhibitors, the odds of use of the antidepressants were nearly twice as high among cases as among controls.

The magnitude of the effect that serotonin reuptake inhibitors exerted on upper GI tract bleeding was similar to that exerted by antiplatelet agents, Dr. de Abajo and his associates said.

No significant association was found between upper GI bleeding and any other type of antidepressant.

The increased risk of bleeding was further augmented by the use of NSAIDs or antiplatelet drugs. In contrast, the use of proton pump inhibitors or [H.sub.2] antihistamines to suppress stomach acid "greatly reduced" the risk of GI bleeding related to serotonin reuptake inhibitors, as well as the combined effect of these drugs plus NSAIDs or antiplatlet drugs.

"If our risk estimates are correct, it would be necessary to treat approximately 2,000 patients per year with serotonin reuptake inhibitors for 1 case of upper GI tract bleeding to be attributed to them, which indicates that the risk is rather low in the general population treated with these drugs."

"However, when serotonin reuptake inhibitors are combined with NSAIDs or antiplatelet drugs, the number of patients needed to be treated per year for 1 case of upper GI tract bleeding decreases remarkably [to 250-500 patients per year]. In such a high-risk population, the use of acid-suppressing agents would save a relevant number of cases and is worthwhile," the investigators noted.

BY MARY ANN MOON Contributing Writer
COPYRIGHT 2008 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2008 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Author:Moon, Mary Ann
Publication:Clinical Psychiatry News
Date:Sep 1, 2008
Words:451
Previous Article:Did black box warning affect psychiatrists more?
Next Article:Hormone therapy may benefit cognition, memory.
Topics:

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters